Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 193, NWS Springfield, MO

August 6, 2014Bourbon County, Kansas; Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 6, 2014, 4:41 PM CDT for Bourbon County, Kansas; Vernon County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 4:41 PM CDT (21:41 UTC)
Expired
Aug 6, 2014, 5:30 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bourbon County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 105 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

581 
WUUS53 KSGF 062141
SVRSGF
KSC011-MOC217-062230-
/O.NEW.KSGF.SV.W.0193.140806T2141Z-140806T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
441 PM CDT WED AUG 6 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOURBON COUNTY IN SOUTHEAST KANSAS...
  NORTHWESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 530 PM CDT

* AT 440 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
  OF FORT SCOTT...AND MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  DEERFIELD...DEVON...FORT SCOTT...FULTON...HAMMOND...HIATTVILLE...
  MARMATON...PAWNEE STATION...REDFIELD...RICHARDS AND STOTESBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3805 9471 3804 9463 3806 9462 3806 9455
      3792 9438 3767 9476 3771 9490 3781 9493
TIME...MOT...LOC 2141Z 221DEG 17KT 3780 9478

HAIL...1.00IN
WIND...60MPH

$$

SCHAUMANN
2 follow-up statements
828 
WWUS53 KSGF 062205
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 PM CDT WED AUG 6 2014

KSC011-MOC217-062230-
/O.CON.KSGF.SV.W.0193.000000T0000Z-140806T2230Z/
BOURBON KS-VERNON MO-
505 PM CDT WED AUG 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
VERNON AND EASTERN BOURBON COUNTIES UNTIL 530 PM CDT...

AT 502 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT SCOTT...
AND MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DEERFIELD...FORT SCOTT...FULTON...HAMMOND...MARMATON...RICHARDS AND
STOTESBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3769 9473 3772 9486 3783 9488 3795 9479
      3803 9472 3804 9463 3806 9455 3792 9438
TIME...MOT...LOC 2205Z 230DEG 13KT 3785 9470

HAIL...1.00IN
WIND...60MPH

$$

SCHAUMANN
748 
WWUS53 KSGF 062228
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT WED AUG 6 2014

KSC011-MOC217-062236-
/O.EXP.KSGF.SV.W.0193.000000T0000Z-140806T2230Z/
BOURBON KS-VERNON MO-
528 PM CDT WED AUG 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VERNON AND
EASTERN BOURBON COUNTIES WILL EXPIRE AT 530 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM. PONDING ON ROADWAYS WILL BE LIKELY IN FT. SCOTT AS 
RADAR ESTIMATES THAT AROUND 2 INCHES OF RAIN FELL IN ABOUT AN HOUR.

LAT...LON 3769 9473 3772 9486 3783 9488 3795 9479
      3803 9472 3804 9463 3806 9455 3792 9438
TIME...MOT...LOC 2226Z 230DEG 13KT 3786 9463

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:55 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 6, 2:55 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT Wed Aug 6 2014

.SHORT TERM...(This Evening through Thursday)
Issued at 230 PM CDT WED AUG 6 2014

A shortwave was noted on the water vapor imagery this afternoon
over central Kansas. This feature will move across the Missouri
Ozarks late tonight into tomorrow and bring the first complex of
widespread showers and thunderstorms. A decent low level jet will
kick in late tonight and early tomorrow morning around 45 knots.
This should enhance convection tonight and with PW values
approaching 2 inches...these storms will be efficient rain
producers.

There is no organized severe weather expected but can't
rule out some isolated strong convection with gusty winds and small
hail along with dangerous cloud to ground lightning. Overnight
convection will slowly moving eastward during the first half of
the day on Thursday with additional convection developing along
the frontal boundary further west.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 230 PM CDT WED AUG 6 2014

The models have backed off on the convection complex for Thursday
night but still indicate a low level jet up to 40 knots kicking in by
late Thursday night. This should energize at least some convection
near the boundary across the area. The models still hint at
another organized complex to develop late Friday night into
Saturday morning.

The boundary will linger through the weekend into early next week
with another round of convection possibly developing Saturday
night into Sunday and again Sunday night into Monday. Total QPF
still on track at a widespread 1 to 3 inches with isolated amounts
up to 4 inches possible across central Missouri and east of
Highway 65 over the eastern Ozarks. No organized severe weather
expected with the complexes of storms. At this time...will not
need any headlines or flash flood watches but note that localized
heavier rainfall amounts could lead to some brief and minor
issues.

For the middle of next week...Tuesday into Wednesday...went more with
the ECMWF and kept the forecast drier as the frontal boundary is
pushed further south into the Gulf Coast region. Seasonable
temperatures will continue into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1247 PM CDT WED AUG 6 2014

Forecast concerns continue to center on rain/storm chances.
Isolate to widely scattered convection will fire this afternoon
and get close to the JLN aerodrome. At this point, activity looks
like it will remain far enough west/east of SGF/BBG and will keep
out of the forecast at these locations this afternoon. Heading
into tonight, a more organized area of showers and storms will
develop just to the northwest of the area and slowly move into the
region. Have provided an initial timing estimate of this activity.
Additional tweaks are likely and there remains a chance of
periodic IFR visibility with any heavier downpours of rain. This
activity will slowly exit east Thursday morning with improving
conditions during the late morning hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Gagan
Hazardous weather outlook, Aug 6, 3:11 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT WED AUG 6 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
311 PM CDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED HAIL RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
  AFTERNOON AND EVENING ACROSS THE MISSOURI OZARKS INTO EXTREME
  SOUTHEAST KANSAS. SOME OF THE STRONGER STORMS MAY PRODUCE WIND
  GUSTS UP TO 50 MPH AND SMALL HAIL UP TO THE SIZE OF PENNIES.

  A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP OVERNIGHT PUSH
  INTO SOUTHEAST KANSAS AND CENTRAL MISSOURI OVERNIGHT BRINGING
  HEAVY RAIN TO THE AREA.

  AFTERNOON HEAT INDEX VALUES WILL CLIMB INTO THE MID TO UPPER
  90S.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING ACROSS THE AREA
  AND SPREADING SOUTHEAST THROUGH THE REMAINDER OF THE MISSOURI
  OZARKS. HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.

  MULTIPLE ROUNDS OF THUNDERSTORMS WILL THEN BE POSSIBLE THROUGH
  THE WEEKEND AND EARLY NEXT WEEK WITH OCCASIONAL HEAVY RAINFALL.
  WIDESPREAD ONE TO THREE INCHES AND ISOLATED HIGHER AMOUNTS UP TO
  4 INCHES WILL BE POSSIBLE... WITH THE HIGHER AMOUNTS EXPECTED
  OVER THE EASTERN OZARKS AND CENTRAL MISSOURI.

  NO ORGANIZED SEVERE WEATHER IS EXPECTED THROUGH THE WEEKEND BUT
  AN ISOLATED STRONG STORM OR TWO WILL BE POSSIBLE WITH GUSTY
  WINDS UP TO 50 MPH AND SMALL HAIL UP TO THE SIZE OF PENNIES.

  AFTERNOON HEAT INDEX VALUES IN THE MIDDLE 90S ARE EXPECTED AT
  TIMES THIS WEEK ACROSS WESTERN MISSOURI AND EXTREME
  SOUTHEASTERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:51 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.